Hypoglycaemia associated with the use of incorrect arterial flush solutions

Authors


I read the report of accidental hypoglycaemia reported in Anaesthesia with a sense of inevitability [1]. The problems that led to the publication of the NPSA guidance on arterial lines [2] had clearly not gone away after the guidance had been published and were identified in a review of patient safety incidents during 2009 and 2010 [3]. Following that review, I had written to highlight the problem to senior colleagues in critical care and, in an unpublished review, described the factors that should be addressed to prevent ongoing episodes of hypoglycaemia associated with the use of incorrect arterial flush solutions [4].

In the 30 episodes of incorrect flush solution identified as being reported within the North West of England since 2009, 12 were substitutions of saline by glucose-containing solutions. In the 14 cases where the origin of the flush solution was stated, five were from the critical care unit where the line was used and 11 were from other locations including six from the operating theatres. The incorrect selection of fluid was noted around the constitution of the fluid in three cases, during admission to critical care in seven cases, because of abnormal blood glucose measurements in six cases and on routine checks in the other 14 cases. Where glucose-containing solutions were associated with hyperglycaemia, this was identified by nursing staff who felt that the values (between 12 and 60 mmol.l−1) did not fit the clinical scenario; the values were all checked with peripheral samples.

The guidance on arterial lines issued by the NPSA clearly states that saline should be used in the constitution of arterial lines [2], but this guidance was given on the misconception by staff at the NPSA that clinical staff deliberately selected non-saline solutions. The guidance was not intended to say that specifically heparin should be avoided, and further guidance on heparin specifically excluded arterial lines [5]. It is unfortunate that the main message that seems to have come across from the arterial line guidance was to change from heparin-saline to saline [6], making it more difficult to differentiate between bags of saline and glucose.

In the excellent editorial [7] commenting on the case report [1], Prof. Smith points out that we need systems in place to identify lessons that we may otherwise forget. I would strongly suggest that all critical care networks review their patient safety incidents using processes that we have developed and instituted across the North West of England [8]. By such review we can monitor trends to see the effects of the guidance and identify where further guidance is required; we have missed one opportunity to use this tool and we should not miss others.